×

zbMATH — the first resource for mathematics

Stable actions of groups on real trees. (English) Zbl 0837.20047
The structure of groups acting on simplicial trees is well-understood, thanks to the theory of Bass-Serre. For groups acting on real trees, the main structure theorem (which had been conjectured by J. Morgan and P. Shalen) has been proved by E. Rips and states that a finitely generated group acting freely on a real tree is a free product of surface groups and free abelian groups. In this paper, the authors give a proof of Rips’ theorem. They obtain also several related new results, some of them generalizing work of Morgan-Shalen, Morgan, Paulin and the first author.
The results include the following: Let \(G\) be a finitely presented group with a nontrivial, stable and minimal action on a tree \(T\). Then either (i) \(G\) splits over an extension \(E\)-by-cyclic where \(E\) fixes an arc on \(T\), or (ii) \(T\) is a line, and in this case \(G\) splits over an extension of the kernel of the action by a finitely generated free abelian group. Let \(G\) be a word hyperbolic group. Suppose \(T\) is a virtually cyclic \(G\)-tree. Then, \(G\) splits over a virtually cyclic subgroup. – Let \(G\) be finitely presented and not virtually abelian. If \(G\) does not split over a virtually abelian subgroup then the space of conjugacy classes of discrete and faithful representations of \(G\) into \(\text{SO} (n, 1)\) is compact for all \(n\). – If the outer automorphism group of the word hyperbolic group \(G\) is infinite then \(G\) splits over a virtually cyclic group. The paper includes also structure theorems for measured foliations on 2-complexes.

MSC:
20F65 Geometric group theory
20E08 Groups acting on trees
20F05 Generators, relations, and presentations of groups
57M07 Topological methods in group theory
57M60 Group actions on manifolds and cell complexes in low dimensions
20F28 Automorphism groups of groups
PDF BibTeX Cite
Full Text: DOI EuDML
References:
[1] [Bes88] M. Bestvina: Degenerations of the hyperbolic space. Duke Math. J.56, 143–161 (1988) · Zbl 0652.57009
[2] [CM87] M. Culler, J. Morgan: Group actions on \(\mathbb{R}\)-trees. Proc. London. Math. Soc.55, 571–604 (1987) · Zbl 0658.20021
[3] [CV86] M. Culler, K. Vogtmann: Moduli of graphs and automorphisms of free groups. Invent. Math.84, 91–119 (1986) · Zbl 0589.20022
[4] [Hat88] A. Hatcher: Measured lamination spaces for surfaces, from the topological view-point. Top. and its Appl.30, 63–88 (1988) · Zbl 0662.57005
[5] [Lev93] G. Levitt: Constructing free actions on \(\mathbb{R}\)-trees. Duke Math. J.69, 615–633 (1993) · Zbl 0794.57001
[6] [Mak83] G.S. Makanin: Equations in a free groups. Math. USSR Izvestiya21, 145–163 (1983) · Zbl 0527.20018
[7] [Mor86] J. Morgan: Group actions on trees and the compactification of the space of classes ofSO(n, 1)-representations. Topology25, 1–33 (1986) · Zbl 0595.57030
[8] [Mor92] J. Morgan: {\(\Lambda\)}-trees and their applications. Bull. Amer. Math. Soc. (N.S.) (1)26, 87–112 (1992) · Zbl 0767.05054
[9] [MS88] J. Morgan, P. Shalen: Valuations, trees, and degenerations of hyperbolic structures, II. Ann. Math. (2)127, 403–465 (1988) · Zbl 0656.57003
[10] [Pau88] F. Paulin: Topologie de Gromov équivariant, structures hyperboliques et arbres réels. Invent. Math.94, 53–80 (1988) · Zbl 0673.57034
[11] [Pau91] F. Paulin: Outer automorphisms of hyperbolic groups and small actions on \(\mathbb{R}\)-trees. Arboreal Group Theory (R.C. Alperin, ed.), MSRI Publ., vol. 19, pp. 331–343 Springer-Verlag, 1991 · Zbl 0804.57002
[12] [Raz85] A.A. Razborov: On systems of equations in a free group. Math. USSR Izvestiya25, 115–162 (1985) · Zbl 0579.20019
[13] [Ser80] J.P. Serre: Trees. Springer-Verlag, 1980
[14] [Sha87] P. Shalen, Dendrology of groups: an introduction. Essays in Group Theory (S.M. Gersten, ed.), MSRI Publ., vol. 8, Springer-Verlag, 1987, pp. 265–319
[15] [Sha91] P. Shalen, Dendrology and its applications. Group theory from a geometrical view-point (E. Ghys, A. Haefliger, A. Verjovsky, eds.). World Scientific, 1991
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.